Heavy Rain, Pepin
- When
- August 16, 6:00 AM CST to August 18, 6:00 AM CST
- Where
- Pepin County, 0.85 mi SE of Arkansaw
- Reported by
- CoCoRaHS
- Coordinates
- 44.620, -92.020
Cocorahs station WI-PP-8 Durand 2W- 72 hour total of 6.68 inches.
Several individual rounds of thunderstorms impacted western Wisconsin from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-7 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to at least one flooded roadway in Pepin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several individual rounds of thunderstorms impacted western Wisconsin from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-7 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to at least one flooded roadway in Pepin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 5:14 AM CST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 614 AM CDT Sat Aug 16 2025 .KEY MESSAGES... - Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible. - Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns. - Quieter weather returns midweek with dry and seasonably cool conditions. && .DISCUSSION... Issued at 246 AM CDT Sat Aug 16 2025 A rather chaotic scenario is unfolding this morning which is leading to higher than desired uncertainty regarding how things will go over the next 6 to 8 hours. Satellite shows a powerful MCS over eastern South Dakota which has had a history of producing wind gusts from 70- 75mph over portions of central to eastern SoDak since around 10pm last night, with morning CAM guidance favoring this complex to move through the MPX CWA from roughly 09-10z starting in western MN to 13- 14z exiting western WI. The chaos comes into play as there is a cluster of strong storms in southwestern Minnesota ahead of the line that is not being resolved well within the guidance which could throw a wrench into the environment ahead of the line's arrival, as well as a line of weaker showers sliding across the I-94 corridor as of around 730-830z. There is still a significant amount of MUCAPE across the area with SPC mesoanalysis and RAP soundings showing in excess of 3000-4000 J/KG MUCAPE and 30-40kts of bulk shear, which is more than enough to sustain things as they continue to move into the area. Alongside the potential for gusty winds and hail, intense rainfall rates are possible with PWATs in excess of 2 inches amidst efficient low level moisture transport into the area currently experiencing thunderstorms. The line would likely be fairly progressive as it moves through, however a few gauges have reported upwards of around 2 inches of rain from the complex as it moves through on the order of 15-30 minutes, which would be more than enough to cause localized flooding especially in areas that saw our heavy rain move through yesterday afternoon. A Flood Watch is still a consideration this morning, however the uncertainty regarding where the line will move through in addition to the progressive nature of the line has led to holding steady for now. The complex looks to depart the area before midday, with recovery expected quickly during the afternoon as low level WAA and moisture transport continues and will result in yet another night of potential showers and storms, although guidance has favored a later start time that would place it more into early Sunday morning. Alongside whatever rain falls this morning, this will primarily pose a flood risk especially if it looks like the same area will see yet another complex move through, with southern MN currently seeing the greatest consensus for potential training storms Sunday morning. MUCAPE and shear will be marginally weaker than this morning and forcing will also be weaker due to the upper level jet streak and mid level shortwave no longer in play, so this appears to have a weaker overall strong wind or hail threat compared to the start of the period. Further unsettled weather with showers and storms will remain possible through Sunday and into Monday morning as the surface low finally looks to push through alongside the mid level wave by the 2nd half of Monday, resulting in conditions drying out and cooling down afterwards. An upper level ridge will tilt flow northwesterly aloft as surface high pressure and general subsidence enter the area and persist through the rest of the week, with temperatures returning to seasonal norms in the upper 70s to low 80s with less of a daily storm chance.&& && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 609 AM CDT Sat Aug 16 2025 Scattered -TSRA across the area with a line moving east- northeast across central MN at the start of the TAF will continue for the first few hours, becoming VFR after -TSRA ends. The line has weakened over the last hour or so with weaker winds and less lightning, however gusty winds within the TEMPO for each site cover the peak gust potential. VFR will once again become MVFR/IFR later in the period with more -SHRA/-TSRA possible. KMSP...The first 2 to 3 hours of the period with TSRA possible will be the primary concern with the strongest part of the line looking to move north of the Twin Cities. Further showers and storms are possible after 06z and continuing through the rest of the period alongside MVFR/IFR. /OUTLOOK FOR KMSP/ SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts. MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts. TUE...VFR. Wind NE 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...TDH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 257 AM CDT Sat Aug 16 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 257 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A line of storms will move through this morning, bringing strong winds and a chance for hail as well as intense rainfall rates. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed due to storms this morning.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
530 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM Tstm Wnd Gst Hanley Falls 44.69N 95.61W
08/16/2025 M79 MPH Yellow Medicine MN Mesonet
Mesonet station MN033 T.h.23 - Hanley Falls
- Mp 94.
&&
PVPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
531 AM CDT Sat Aug 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Gst 4 S Granite Falls 44.75N 95.55W
08/16/2025 M75 MPH Yellow Medicine MN AWOS
AWOS station KGDB Granite Falls AP.
&&
PVSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 AM CDT Sat Aug 16 2025
MNZ067-074-075-082-083-161145-
Watonwan MN-Brown MN-Blue Earth MN-Sibley MN-Nicollet MN-
615 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT BROWN...NICOLLET...
SIBLEY...NORTHWESTERN BLUE EARTH AND NORTHERN WATONWAN COUNTIES
UNTIL 645 AM CDT...
At 615 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles northeast of Cosmos to 6 miles
southwest of Hanska, or extending from 12 miles northwest of
Hutchinson to 17 miles south of New Ulm, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Ulm, St. James, Sleepy Eye, Lake Crystal, Madelia, Gaylord,
Winthrop, Nicollet, Gibbon, Courtland, Butterfield, Lafayette,
Hanska, Comfrey, Garden City, Judson, New Auburn, New Sweden,
Darfur and La Salle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4411 9495 4428 9490 4428 9487 4450 9487
4448 9481 4447 9481 4446 9479 4446 9462
4472 9463 4472 9450 4463 9450 4463 9425
4472 9425 4472 9412 4429 9411 4397 9411
4396 9486 4411 9486
TIME...MOT...LOC 1114Z 267DEG 52KT 4499 9458 4429 9452 4408 9457
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
619 AM CDT Sat Aug 16 2025
MNZ066-161145-
McLeod MN-
619 AM CDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT MCLEOD COUNTY UNTIL 645 AM
CDT...
At 619 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Silver Lake, or 9 miles southeast of Hutchinson,
moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hutchinson, Glencoe, Winsted, Lester Prairie, Silver Lake,
Brownton, Stewart, Sumter, Plato, Biscay, Lake Marion Regional
Park, Hutchinson Airport, Glencoe Airport and Fernando.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4497 9450 4498 9447 4498 9401 4472 9401
4472 9425 4463 9425 4463 9450
TIME...MOT...LOC 1119Z 240DEG 45KT 4483 9422
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
639 AM CDT Sat Aug 16 2025
MNZ051-059>062-066-068-161230-
Carver MN-McLeod MN-Anoka MN-Ramsey MN-Sherburne MN-Wright MN-
Hennepin MN-
639 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT HENNEPIN...RAMSEY...
EASTERN MCLEOD...CARVER...ANOKA...SOUTHEASTERN SHERBURNE AND CENTRAL
WRIGHT COUNTIES UNTIL 730 AM CDT...
At 639 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Delano to over Green Isle, or
extending from 11 miles south of Buffalo to 22 miles southeast of
Hutchinson, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Minneapolis, St. Paul, Buffalo, Bloomington, Brooklyn Park,
Plymouth, Eagan, Woodbury, Maple Grove, Coon Rapids, Eden Prairie,
Burnsville, Blaine, Minnetonka, Edina, St. Louis Park, Maplewood,
Shakopee, Richfield and Roseville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4463 9430 4531 9387 4541 9302 4512 9302
4512 9298 4489 9298 4492 9313 4483 9322
4479 9331 4479 9358 4476 9362 4471 9362
4464 9376 4467 9389 4472 9389
TIME...MOT...LOC 1138Z 261DEG 46KT 4503 9378 4487 9389 4468 9404
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRBSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
647 AM CDT Sat Aug 16 2025
MNZ067-075-076-083-084-161230-
Blue Earth MN-Sibley MN-Waseca MN-Nicollet MN-Le Sueur MN-
647 AM CDT Sat Aug 16 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WESTERN WASECA...
NICOLLET...SOUTHEASTERN SIBLEY...LE SUEUR AND BLUE EARTH COUNTIES
UNTIL 730 AM CDT...
At 647 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 6 miles west of Henderson to over
Vernon Center, or extending from 23 miles north of Mankato to 14
miles southwest of Mankato, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mankato, North Mankato, St. Peter, New Prague, Le Sueur,
Montgomery, Lake Crystal, Le Center, Eagle Lake, Gaylord,
Janesville, Waterville, Mapleton, Nicollet, Madison Lake,
Henderson, St. Clair, Kasota, Elysian and Courtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4389 9436 4423 9435 4458 9429 4456 9389
4456 9390 4455 9389 4455 9391 4454 9391
4454 9353 4420 9354 4388 9367
TIME...MOT...LOC 1147Z 269DEG 41KT 4450 9401 4422 9407 4399 9413
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRBThe La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
Cocorahs station WI-PP-8 Durand 2W- 72 hour total of 6.68 inches.
Cocorahs station WI-PP-12 Durand 1.5 SW - 72 hour total of 6.20 inches.
Cocorahs station WI-PC-31 Plum City 2.1 NNW 72 hour total of 5.36 inches.
Cocorahs station WI-PP-13 Durand 0.7 E 72 hour total of 5.03 inches.
The Pepin County Sheriff's Office reported that a portion of County Highway N was closed due to heavy rain and flooding just north of Ella.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291813, 1291814, 1291817, 1291818, 1291811.